Sunday, January 04, 2009

Article Detailing Antibiotics' Dangers (Cipro, Levaquin)

From the AJC and excellent reporter Alison Young:

"When Dr. J.T. Cooper hobbles around his Marietta medical office, the boot brace on his right foot is a reminder of a danger posed by some of the most popular —- and misprescribed —- antibiotics on the market.

Like thousands of others who have taken Levaquin, Cipro and other fluoroquinolone antibiotics, Cooper suffered a near-rupture of his Achilles tendon. Tendon side effects have been reported for at least 20 years, but drug makers only began sending letters to doctors warning them of the problem in recent months."

:In 2007, U.S. patients received more than 40 million prescriptions for fluoroquinolone antibiotics, according to IMS Health, a health care information company. Some studies have found these drugs are often misprescribed, chosen first by doctors when other antibiotics are more appropriate —- or when none are needed."

Read more here.

While rare, the tendinitis and tendon rupture side effects can be disabling, making it difficult or impossible to use the affected limb. In some cases surgery is required to repair the tendon. Cooper said he was hospitalized for six days and lost two weeks of work. After weeks in the boot brace, he is only now being allowed brief periods out of it, in a special shoe. It will be the end of the month before he can start driving again.

The experience, he said, is prompting him to limit prescribing fluoroquinolones for his patients when other antibiotics will work, and to try to get the word out to other doctors and patients.

“I don’t want other people to experience the same thing,” said Cooper, 73.